Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Sioux Falls, SD

April 6, 2005Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 6, 2005, 5:41 AM CDT for Jackson County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 5:41 AM CDT (10:41 UTC)
Expired
Apr 6, 2005, 6:15 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 061041
SVRFSD
MNC063-061115-
/O.NEW.KFSD.SV.W.0005.050406T1041Z-050406T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 AM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 615 AM CDT

* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTHWEST OF LAKEFIELD...OR ABOUT 11
  MILES EAST OF WORTHINGTON...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL AREAS OF SOUTHWEST JACKSON COUNTY THROUGH 610 AM CDT

LAT...LON 4385 9546 4351 9546 4350 9513 4384 9510

$$
 JH
2 follow-up statements
000 
WWUS53 KFSD 061100
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT WED APR 6 2005

MNC063-061115-
/O.CON.KFSD.SV.W.0005.000000T0000Z-050406T1115Z/
JACKSON MN-
600 AM CDT WED APR 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 AM CDT FOR 
WESTERN JACKSON COUNTY...

AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF LAKEFIELD...OR ABOUT 13 
MILES EAST OF WORTHINGTON...MOVING SLOWLY SOUTHEAST AT 10 MPH. IN 
ADDITION TO HAIL...THIS STORM WILL PRODUCE VERY HEAVY RAIN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL AREAS OF SOUTHWEST JACKSON COUNTY THROUGH 615 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...VERY HEAVY RAIN AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4385 9546 4351 9546 4350 9513 4384 9510

$$
 JH
000 
WWUS53 KFSD 061115
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 AM CDT WED APR 6 2005

MNC063-061125-
/O.EXP.KFSD.SV.W.0005.000000T0000Z-050406T1115Z/
JACKSON MN-
615 AM CDT WED APR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 615
AM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE...ALTHOUGH 
LOCALLY HEAVY RAIN WILL BE POSSIBLE OVER SOUTHWEST JACKSON COUNTY 
THROUGH 645 AM.

LAT...LON 4385 9546 4351 9546 4350 9513 4384 9510

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:50 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 6, 3:50 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT WED APR 6 2005

.DISCUSSION...
CUT OFF STACKED UPPER LOW OVER CENTRAL OKLAHOMA TAKING ITS TIME
VACATING THE AREA RESULTING IN SCATTERED SHOWERS WITH EMBEDDED
THUNDERSTORMS IN A LINE FROM KMWM TO KFSD TO KYKN. CLOUD TOPS
WARMING ACROSS THE AREA...AND AS A RESULT ANTICIPATE STORMS TO FALL
APART AS UPPER LEVEL LOW INCHES OFF TO THE EAST. AS THE DAY
PROGRESSES...EXPECT SKIES TO BECOME MOSTLY CLEAR...ESPECIALLY IN THE
WEST. THIS WILL RESULT IN DECENT MIXING ALLOWING STRONGER WINDS
ALOFT TO REACH THE SURFACE. WINDS FAIRLY UNIDIRECTIONAL OUT OF THE
NORTH WITH 20 TO 25 KNOTS AT 925 MB AND 30 TO 35 KNOTS AT 850 MB.
THESE SPEEDS WILL RESULT IN VALUES BELOW ADVISORY CRITERIA...BUT
CONDITIONS WILL STILL BE BREEZY. SKIES WILL BECOME PRISTINE TONIGHT
AND REMAIN SO ON THURSDAY AS HIGH PRESSURE BUILDS INTO THE AREA.
WARMED TEMPERATURES UP A FEW DEGREES ON THURSDAY WITH GRASSES STILL
DORMANT. WITH THAT SAID...STILL LIMITED THE EXTENT OF THE WARM UP
WITH SOUTH TO SOUTHEAST FLOW AS THESE DIRECTIONS ARE NOT AS
FAVORABLE FOR SIGNIFICANT MIXING. KEPT LOW TEMPS ABOVE AVERAGE BOTH
THURSDAY AND FRIDAY NIGHTS AS LOW LEVEL JET FORMS OVER THE AREA
AHEAD OF A COLD FRONT THAT ATTEMPTS TO MOVE THROUGH THE AREA ON
SATURDAY. PARENT LOW PRESSURE SYSTEM OVER MANITOBA WEAKEN
SIGNIFICANTLY ON SATURDAY AS SECOND LOW PRESSURE SYSTEM UNDERGOES
STRONG CYCLOGENESIS ON THE LEE SIDE OF THE ROCKIES IN EASTERN
COLORADO. SYSTEM IN COLORADO FORMS ON THE NORTHERN EDGE OF THE
SOUTHERN BRANCH OF THE JET AND AS A RESULT IS IN NO HURRY TO MOVE
EAST. THEREFORE...KEPT POPS FROM LATE ON SUNDAY THROUGH TUESDAY.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT
Hazardous weather outlook, Apr 6, 5:38 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT WED APR 06 2005

CORRECTED FORMAT

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-071200-AURORA-BEADLE-BON
HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX-CHEROKEE
IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON-DICKINSON IA-DIXON
NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA-JACKSON
MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON
MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN
IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX
IA-TURNER-UNION-WOODBURY IA-YANKTON-
538 AM CDT WED APR 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING SOUTH AND
EAST OF A LINE FROM WINDOM MINNESOTA...TO ROCK RAPIDS...TO SIOUX
CITY. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY RAINFALL AND HAIL TO THE SIZE OF NICKELS. THESE STORMS ARE
EXPECTED TO MOVE SOUTH AND EAST OF THE AREA BY NOON CDT.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON
WEST OF A LINE FROM LAKE ANDES TO HURON. THESE CONDITIONS ARE DUE
TO TEMPERATURES IN THE UPPER 50S AND LOWER 60S...COMBINED WITH DEW
POINTS IN THE UPPER 20S AND LOWER 30S...CREATING RELATIVE
HUMIDITIES OF 25 TO 30 PERCENT. IN ADDITION...GUSTY NORTH WINDS
OF 20 TO 30 MPH WILL PERSIST THROUGHOUT MUCH OF THE DAY TODAY. THESE
WINDS ARE EXPECTED TO DIMINISH IN THE LATE AFTERNOON AND EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH NOON TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Apr 6, 12:54 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     HAIL             1 N VERMILLION          42.80N 96.93W
04/06/2005  0.75 INCH        CLAY               SD   TRAINED SPOTTER

&&

JHACKER

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.